Virginia, 2021

Tornado and Hail in Virginia, March 18, 2021

March 18, 2021 · NWS AKQ · 12 events in 6 counties and zones

Scattered severe thunderstorms in advance of low pressure and an associated frontal boundary produced damaging winds, large hail, and one tornado across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and an associated frontal boundary produced damaging winds, large hail, and one tornado across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 18, 3:07 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 18, 3:07 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
407 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A warm front has struggled to lift north this afternoon but
should be able to lift into southern Virginia late this
afternoon into the evening as low pressure pushes into the
central Appalachians. A strong cold front will sweep through the
region late tonight, with upper level low pressure tracking
across the region Friday. High pressure builds in from the
northwest over the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 400 PM EDT Thursday...

Complex weather pattern will evolve over the remainder of the
afternoon into the overnight period. ~1000mb surface low pressure is
centered over eastern KY/TN nosing into western NC and VA. Aloft, a
strong closed low is located over NW TN and is slowly advancing to
the east. A wavy warm front extends to the SE of the surface low
with the eastern extension of the front making some northward
progress this afternoon.

Widespread low stratus remained locked in east of the higher
Appalachian terrain through the morning and the first half of the
afternoon across the region which has held temperatures largely in
the 50s for the I-95 corridor and Piedmont. Some thinning of the
clouds is apparent to our south and southwest on visible satellite
imagery and temperatures have rapidly risen in areas that have seen
filtered sunshine. Low level moisture has also been increasing
across the southeastern third of the area with dew point
temperatures in the mid 60s to low 70s near and south of the VA/NC
border and east of I-95. Warmer temperatures and more robust
moisture in these regions have allowed instability to steadily
increase this afternoon with MLCAPE generally in the 500-1000 J/kg
range. Still expecting the convective threat to increase across the
southeastern half of the area through the late afternoon and into
the evening as temps continue to rise and moisture increases near
and south of the warm front. Not many changes from SPC for our local
area with the greatest severe threat across SE VA and NE NC where an
Enhanced Risk of severe storms continues. To the north and west, a
Slight Risk extends from near I-64 to the south. A Marginal Risk is
in place for the northern counties as well as the Eastern Shore.
Radar trends and mesoanalysis indicate that generally weak echoes
noted across west-central NC and VA will continue to move eastward
and intensify through the evening. Strong kinematics are in place
ahead of the surface and upper level low pressure centers but
thermodynamics remain marginal away from far SE VA and NE NC.
Surface observations across the central Carolinas do show more
robust heating and moisture that should be able to advect northward
into the region this evening. CAM guidance shows the potential for
clusters of storms to move NE this afternoon and evening, generally
along and east of the I-85 corridor and extending to eastward to the
western shore of the Chesapeake Bay. Additional storms are possible
to the SE of the corridor later this evening into the early
overnight. All severe hazards are possible given the strong shear in
place. Strong to severe straight line winds and tornadoes are the
most likely threats with large hail confined to only the strongest
of rotating storms that are able to form. The severe threat will
largely come to end by 10-11pm with the stronger convection moving
offshore.

The upper low will begin to phase with energy in the northern stream
jet which will bring a strong cold front through the area tonight
into Friday morning after the surface moves to the east. A NNE wind
will increase sharply behind the front, with gusts up to 45-55 mph
along the coast, 35-40 mph along the western shore of the Bay, and
25-35 mph farther inland. A wind advisory has been issued, which
begins late tonight for the Atlantic coast of the Eastern Shore, and
early Friday morning for coastal SE VA/NE NC. Rain will re-develop
from N-S after midnight, with low temperatures ranging from the
mid/upper 30s N, to the mid/upper 40s S by early Friday morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 400 PM EDT Thursday...

The upper low will push across the area Friday morning as it then
phases with the northern stream trough offshore by Friday afternoon.
Precipitation is expected to continue through midday to early
afternoon Friday. Surface temperatures are expected to drop into the
mid 30s for portions of the area Friday morning, with sub-1290m 1000-
850mb thicknesses suggesting that rain will mix with snow, and
likely become all snow for some areas when the rates are greatest.
Any accumulation will be purely rate driven, with a coating of snow
possible on grassy and elevated surfaces. Any snow accumulation
should melt quickly once precipitation ends.

Forecast highs Friday will be tricky with temperatures strongly
linked to the intensity of the precip at any given time/location.
Will show high temps in the mid and upper 40s across the area to
account for the expected rapid rebound outside of the heavier
precip. Remaining breezy inland to windy along the coast Friday,
with the Wind Advisory continuing into the afternoon for the Eastern
Shore, and through Friday evening for SE VA/NE NC.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 135 PM EDT Thursday...

Canadian high pres moves across the nern states Sat then tracks ne
and off the New England coast Sun. Dry this weekend under pt to
mstly sunny skies. Highs Sat 50-55. Lows Sat nite in the 30s except
near 40 sern beach areas. Highs Sun 55-60.

Models show low pres dvlpng off the sern coast Sun along with a sfc
trof extending north along the coast. This systm is progged to track
nne along or just east of the Gulf Stream wall Mon/Mon nite before
continuing ne and out into the VaCapes Tue/Wed. Models differ in
just how far north and west pcpn gets. GFS/Canadian keeps most of
the pcpn along the immediate coast of just offshore while the ECMWF
has a track closer to the coast and rain much farther inland. For
now, will keep low chc PoPs along the coast Sun nite/Mon with any
leftover rain pushing offshore Mon eve. Dry west of the Ches Bay.
Lows Sun nite mid 30s nw to mid 40s se. Highs Mon mid 50s-lwr 60s.
Lows Mon nite in the 40s.

Dry Tue/Wed as high pres wedges down the Mid Atlantic coast ahead of
the next systm apprchg from the west. Highs Tue low-mid 60s. Lows
Tue nite 45-50. Highs Wed in the 60s.

A cold front apprchs the mts by next Thurs. Will carry low chc PoPs
ahead of the bndry. Highs mid 60s-lwr 70s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 135 PM EDT Thursday...

A rather complicated scenario developing across the local area
over the next 24 hrs. Most of the local area (except ORF/ECG)
remain wedged in this aftrn with LIFR CIGS along with reduced
VSBYS in both areas of rain/drizzle and fog. Some drying in the
low levels at ORF/ECG as a warm front apprchs those area over
the next few hrs. CIGS vary south of the bndry but should remain
in the MVFR/VFR range. Low pressure apprchs from the west later
this aftrn/eve. Expect sct convection to dvlp along and south
of the warm front after 21Z, so have added VCTS for now at
ECG/ORF/PHF. Both RIC and SBY remain in the IFR St with
rain/drizzle/fog.

As the low moves across the area this eve. it will drape a cold
front across the area. Thus, rain/shwrs remain in the fcst
along with a wind shift to the NNE behind it. The upr level low
crosses the area Fri morning. Strong CAA behind it results in
gusty winds btwn 15-30 kts. In addition, models show the
potential for some wet snow to mix in with the pcpn Fri morning
at both RIC/SBY before the pcpn ends. The pcpn may even go over
to all snow for an hour or two if the pcpn comes down hard enuf.

OUTLOOK...
High pressure builds into the area from the north this weekend.
Low pressure is progged to linger off the southeast and Mid
Atlantic coast early next week.

&&

.MARINE...
As of 300 PM EDT Thursday...

Southerly winds 5-15 kts this afternoon will increase to 15-20 kts
by late afternoon into this evening as a warm front lifts north
across the area. Waves in the bay 1-2 ft and seas 3-4 ft. Some
dense marine fog is possible again tonight especially over the
northern coastal waters.

Low cuts across the Mid-Atlantic and drags a cold front across the
area tonight. Winds become northerly after the frontal passage.
Tightening pressure gradient and CAA will result in wind speeds
increasing overnight into tomorrow morning, and remaining strong
throughout the day. N/NE winds 25-35 kts with gusts of 35-45 kts
expected, with the strongest winds over the coastal waters. Waves in
the bay will build to 4-7 ft and seas build to 8-14 ft.

Gale conditions subside by Saturday morning however strong high
pressure to the north and a low developing off the coast of Florida
will keep near SCA winds and elevated seas through at least the end
of the weekend and possibly into early next week as the low lingers
off the SE coast.

As for headlines, SCA's currently in effect for the bay, coastal
waters and Currituck sound for the southerly surge this afternoon
into early this evening. Gale warnings go into effect overnight for
all waters including the rivers. The Gale warning for the rivers
(excluding the lower James) runs until 22Z Friday. The lower James
goes until 02Z Saturday. The bay goes until 05Z Saturday, and until
11Z for the coastal waters.

&&

.TIDES/COASTAL FLOODING...
As of 300 PM EDT Thursday...

Strong N-NNE winds are expected behind a cold front moving
through the region overnight. Water levels will rise across the
mid/lower Ches Bay and Atlantic coast of SE VA/NE NC on Friday,
with tidal anomalies of 1 to 3 feet above normal possible
(locally higher in spots) from Friday through Friday night. The
highest water levels are expected to occur Friday night, as
this is the higher of the two astronomical tides. While
astronomical tides are expected to remain relatively low, minor
to localized moderate coastal flooding will be possible in the
bay and along the Atlantic coast. Coastal Flood Watch issued for
Eastern Currituck County and the lower Chesapeake Bay and
Virginia Beach for Friday into early Saturday. In addition,
large breaking waves will likely result in beach erosion from
Fri through the weekend. Damage to dune structures is expected
across the nrn Outer Banks. High surf advisory issued for surf
zone waves of 8-10 feet from Friday morning to Saturday morning
over the northern Atlantic coast, and Friday afternoon to
Saturday afternoon over Virginia Beach and northern Outer Banks
NC.

Water levels are expected to slowly fall this weekend as winds
relax a bit (but likely remain considerably higher than normal
given the persistent N-NE flow and elevated seas).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 3 AM to 4 PM EDT Friday for MDZ024-025.
     High Surf Advisory from 4 AM Friday to 7 AM EDT Saturday for
     MDZ025.
NC...Wind Advisory from 7 AM Friday to 1 AM EDT Saturday for NCZ017-
     102.
     High Surf Advisory from 1 PM Friday to 1 PM EDT Saturday for
     NCZ102.
     Coastal Flood Watch from Friday evening through late Friday
     night for NCZ102.
VA...Coastal Flood Watch from Friday morning through Saturday
     morning for VAZ089-090-093-095-096-098-100-523>525.
     Wind Advisory from 7 AM Friday to 1 AM EDT Saturday for VAZ095-
     098.
     High Surf Advisory from 1 PM Friday to 1 PM EDT Saturday for
     VAZ098.
     Wind Advisory from 3 AM to 4 PM EDT Friday for VAZ099-100.
     High Surf Advisory from 4 AM Friday to 7 AM EDT Saturday for
     VAZ099-100.
     Wind Advisory from 7 AM to 4 PM EDT Friday for VAZ077-078-
     084>086-523>525.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ650-652-654.
     Gale Warning from 2 AM Friday to 6 AM EDT Saturday for ANZ650-
     652-654.
     Small Craft Advisory until 4 AM EDT Friday for ANZ630>632-634-
     656-658.
     Gale Warning from 4 AM Friday to 7 AM EDT Saturday for ANZ656-
     658.
     Gale Warning from 4 AM to 6 PM EDT Friday for ANZ635>637.
     Gale Warning from 4 AM Friday to 1 AM EDT Saturday for
     ANZ630>632-634.
     Small Craft Advisory until 7 AM EDT Friday for ANZ633.
     Gale Warning from 7 AM Friday to 7 AM EDT Saturday for ANZ633.
     Gale Warning from 4 AM to 10 PM EDT Friday for ANZ638.

&&

SYNOPSIS...AJZ/RHR
NEAR TERM...RHR
SHORT TERM...AJZ/RHR
LONG TERM...MPR
AVIATION...MPR
MARINE...CMF
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 18, 3:08 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
408 PM EDT Thu Mar 18 2021

NCZ017-192015-
Western Currituck-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

There is an enhanced risk of severe thunderstorms today, mainly from
late this afternoon into early this evening. Threats include
damaging
wind gusts, large hail, and the potential for tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ087-092-097-192015-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Greensville-Southampton-Chesapeake-
408 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

There is an enhanced risk of severe thunderstorms today, mainly from
late this afternoon into early this evening. Threats include
damaging
wind gusts, large hail, and the potential for tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ093-096-192015-
Isle of Wight-Suffolk-
408 PM EDT Thu Mar 18 2021

...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

There is an enhanced risk of severe thunderstorms today, mainly from
late this afternoon into early this evening. Threats include
damaging
wind gusts, large hail, and the potential for tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-192015-
Virginia Beach-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EDT SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 1 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095-192015-
Norfolk/Portsmouth-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EDT SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ089-090-192015-
Surry-James City-
408 PM EDT Thu Mar 18 2021

...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ523>525-192015-
York-Newport News-Hampton/Poquoson-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EDT FRIDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065>067-079>081-088-192015-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Prince George-
Sussex-
408 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-192015-
Eastern Currituck-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EDT SATURDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 1 PM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

There is slight risk of severe thunderstorms today, mainly from late
this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-VAZ048-060>062-064-068-069-075-076-509>513-515-517>522-
192015-
Dorchester-Wicomico-Somerset-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Amelia-Powhatan-Westmoreland-Richmond-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-
Western Henrico (Including the City of Richmond)-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
408 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077-078-084>086-192015-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ082-083-514-516-192015-
Charles City-New Kent-Eastern Chesterfield (Including Col. Heights)-
Eastern Henrico-
408 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for central Virginia and east
central Virginia.

.DAY ONE...Tonight.

There is slight risk of severe thunderstorms today, mainly from late
this afternoon into early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain may mix with snow, or change to all snow Friday morning. Any
accumulation is expected to be minor and mainly on the grass, but
could cause some travel disruptions due to reduced visibility in
falling snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-192015-
Maryland Beaches-Accomack-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM EDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.

Rain may mix with snow, or change to all snow Friday morning. Any
accumulation is expected to be minor and mainly on the grass, but
could cause some travel disruptions due to reduced visibility in
falling snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-192015-
Inland Worcester-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Rain may mix with snow, or change to all snow Friday morning. Any
accumulation is expected to be minor and mainly on the grass, but
could cause some travel disruptions due to reduced visibility in
falling snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-192015-
Northampton-
408 PM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM EDT FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 AM EDT
SATURDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Surf Advisory.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 4:07 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
507 PM EDT Thu Mar 18 2021

NCZ012-VAZ087-088-092-182145-
Northampton-Sussex-Southampton-Greensville-
507 PM EDT Thu Mar 18 2021

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL
NORTHAMPTON...NORTHWESTERN HERTFORD...GREENSVILLE...SOUTHWESTERN
SOUTHAMPTON...SOUTHWESTERN SUSSEX AND SOUTHEASTERN BRUNSWICK COUNTIES
AND THE CITY OF EMPORIA...

At 506 PM EDT, a thunderstorm with heavy rain was located over
Dahlia, moving northeast at 35 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Roanoke Rapids, Emporia, Garysburg, Boykins, Dahlia, Gaston, Jarratt,
Seaboard, Barley, Claresville, Green Plain, Severn, Branchville,
Adams Grove, Grizzard, Gum Forks, Lanes Corner, Bryants Corner,
Slates Corner and Emporia Reservoir.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3645 7763 3648 7765 3648 7768 3649 7771
      3654 7779 3655 7777 3663 7771 3689 7743
      3655 7706 3654 7709 3654 7715 3653 7715
      3643 7759
TIME...MOT...LOC 2106Z 225DEG 27KT 3656 7757

05

The radar

The Norfolk radar (KAKQ), 40 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Southampton

When
March 18, 4:50 PM EST
Where
Southampton County, 0.69 mi S of Drewryville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.710, -77.300

Trees were downed just north of Highway 258.

Thunderstorm Wind, Isle of Wight

When
March 18, 4:55 PM EST
Where
Isle of Wight County, 1.49 mi SSW of Magnet
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.960, -76.710

Trees were downed near Recycle Center on Foursquare Road.

Hail, Southampton

When
March 18, 4:59 PM EST
Where
Southampton County, 1.11 mi E of Worrell
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -77.200

Quarter size hail was reported.

Hail, Isle of Wight

When
March 18, 5:03 PM EST
Where
Isle of Wight County, 0.88 mi NE of Lawson
Measured
1 in hail
Reported by
Public
Coordinates
37.030, -76.610

Quarter size hail was reported.

Hail, Newport News (C)

When
March 18, 5:09 PM EST
Where
Newport News (C) County, 1.38 mi S of Harpersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -76.450

Quarter size hail was reported.

Hail, York

When
March 18, 5:15 PM EST
Where
York County, 0.69 mi N of Bethel Manor
Measured
1.25 in hail
Reported by
Public
Coordinates
37.110, -76.420

Half dollar size hail was reported.

Hail, Hampton (C)

When
March 18, 5:17 PM EST
Where
Hampton (C) County, 6.19 mi NW of Hampton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.090, -76.420

Golf ball size hail was reported.

Hail, York

When
March 18, 5:18 PM EST
Where
York County, 0.88 mi NW of Bethel Manor
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -76.430

Quarter size hail was reported.

Hail, Hampton (C)

When
March 18, 5:22 PM EST
Where
Hampton (C) County, 4.29 mi NNW of Hampton
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -76.370

Quarter size hail was reported.

Hail, Hampton (C)

When
March 18, 5:25 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.070, -76.320

Half dollar size hail was reported.

Tornado, Isle of Wight

When
March 18, 8:27 PM EST to 8:31 PM EST
Where
Isle of Wight County, 1.64 mi WSW of Walters to 2.09 mi E of Colosse
Rating
EF0
Path length
4.18 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.760, -76.857

The tornado touched down just east of Route 258 near the Town of Walters. The damage began as it crossed Stevens Drive, where large tree branches were broken. The tornado then tracked east northeast and uprooted numerous trees near Ballard Road. After crossing Ballard Road, the tornado knocked down a pole barn, destroyed a garage, and damaged a roof of a house near Collosse Road. The tornado continued to track eastward, roughly following Rhodes Drive, where it blew a roof off of a church near Little Norfolk Road. The tornado did more tree damage before lifting shortly after crossing Spivey Town Road.

Thunderstorm Wind, Norfolk (C)

When
March 18, 9:12 PM EST
Where
Norfolk (C) County, 1.3 mi ENE of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.880, -76.250

Tree was downed on a power line causing multiple power outages near the intersection of Route 247 and Robin Hood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for Virginia, 2021Warnings in Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951049, 951051, 951054, 951040, 951041, 951042, 951043, 951044, 951046, 951048, 948939, 951052.